Alert archive / Washington / Red Flag Warnings in 2011

Red Flag Warning 1, NWS Seattle, WA

September 3, 20118 counties in Washington

NWS Seattle, WA issued this red flag warning at Sep 3, 2011, 8:53 AM PDT for 8 counties in Washington. It took effect at Sep 3, 2011, 2:58 PM PDT. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2011, 8:53 AM PDT (15:53 UTC)
In effect from
Sep 3, 2011, 2:58 PM PDT
Expired
Sep 4, 2011, 6:00 PM PDT
In force
27 hr
Issued by
NWS Seattle, WA

Counties Clallam County, WA, Grays Harbor County, WA, Jefferson County, WA, King County, WA, Lewis County, WA, Mason County, WA, Pierce County, WA, Skamania County, WA

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 3.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WWUS86 KSEW 031553
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
853 AM PDT SAT SEP 3 2011

.A THERMAL PRESSURE TROUGH WILL CROSS THE CASCADES ON ON SUNDAY
MORNING...LEADING TO CRITICAL COMBINATION OF DRY FUELS...AN
EXTREMELY DRY AIR MASS...AND UNSTABLE CONDITIONS OVER THE CENTRAL
CASCADES ADN FOOTHILLS. A FEW HOURS OF BREEZY EAST WIND GUSTS TO
25 MPH ARE ALSO POSSIBLE TONIGHT NEAR THE CASCADE FOOTHILLS. 

WAZ657-659-040030-
/O.UPG.KSEW.FW.A.0001.110904T0100Z-110905T0100Z/
/O.NEW.KSEW.FW.W.0001.110904T0100Z-110905T0100Z/
WEST SLOPES OF THE CENTRAL CASCADES-CENTRAL CASCADES-
853 AM PDT SAT SEP 3 2011

...RED FLAG WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PDT
SUNDAY FOR DRY AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 657
AND 659...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING FOR DRY AND UNSTABLE CONDITIONS...WHICH IS IN EFFECT FROM
6 PM THIS EVENING TO 6 PM PDT SUNDAY. THE FIRE WEATHER WATCH IS
NO LONGER IN EFFECT. 

* AFFECTED AREA...MOUNT BAKER-SNOQUALMIE NATIONAL FOREST SOUTH
  ZONE...MOUNT RAINIER NATIONAL PARK...GIFFORD-PINCHOT NATIONAL
  FOREST...WASHINGTON DNR SOUTH PUGET PROTECTION LANDS.

* WINDS...EAST 5 TO 10 MPH. BREEZY EAST WINDS WEST OF THE PASSES
  AND IN THE FOOTHILLS OF 15 MPH WITH GUSTS TO 25 MPH LATE
  TONIGHT.

* TIMING...DRY AND UNSTABLE CONDITIONS DEVELOPING THIS EVENING AND
  PERSISTING ON SUNDAY.

* RELATIVE HUMIDITY...FALLING TO 25 PERCENT OR LESS ABOVE
  NIGHTTIME INVERSIONS TONIGHT. MINIMUM RH ON SUNDAY OF 15 TO 25
  PERCENT IN THE WATCH AREA.

* HAINES...MID- AND HIGH-LEVEL HAINES 5 CONDITIONS.

* IMPACTS...WEATHER CONDITIONS WILL SUPPORT RAPID GROWTH AND
  ERRATIC FIRE BEHAVIOR ON ANY FIRE STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HANER

WEATHER.GOV/SEATTLE
2 follow-up statements
782 
WWUS86 KSEW 032158
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
258 PM PDT SAT SEP 3 2011

.A THERMAL PRESSURE TROUGH WAS LOCATED ALONG THE COAST THIS
AFTERNOON AND WILL REMAIN IN PLACE UNTIL SUNDAY MORNING. THE
TROUGH AXIS WILL MOVE EAST ACROSS THE OLYMPIC PENINSULA DURING THE
DAY ON SUNDAY AND THEN CROSS THE CASCADES ON SUNDAY AFTERNOON. A
CRITICALLY DRY AND UNSTABLE AIR MASS WILL BE PRESENT NEAR THE
TROUGH AXIS. IN ADDITION...LOCATIONS EAST OF THE TROUGH AXIS WILL
BE PRONE TO LOCALLY BREEZY EAST WINDS...PARTICULARLY NEAR THE
CASCADE FOOTHILLS. IN COMBINATION WITH DRY FUELS...THESE WEATHER
CONDITIONS WILL SUPPORT THE POTENTIAL FOR LARGE FIRE GROWTH AND
ERRATIC FIRE BEHAVIOR.

WAZ661-041600-
/O.EXB.KSEW.FW.W.0001.110903T2158Z-110905T0100Z/
EAST PORTION OF THE OLYMPIC MOUNTAINS-
258 PM PDT SAT SEP 3 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT SUNDAY FOR A
CRITICALLY DRY AND UNSTABLE AIR MASS FOR THE EAST PORTION OF THE
OLYMPIC MOUNTAINS. 

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING FOR A CRITICALLY DRY AND UNSTABLE AIR MASS...WHICH IS IN
EFFECT UNTIL 6 PM PDT SUNDAY.

* AFFECTED AREA...OLYMPIC NATIONAL PARK AND OLYMPIC NATIONAL
  FOREST.

* WINDS...EAST AT 5 TO 10 MPH.

* TIMING...THE AXIS OF A THERMAL PRESSURE TROUGH WILL PASS OVER
  THE OLYMPIC MOUNTAINS ON SUNDAY MORNING.

* RELATIVE HUMIDITY...20 TO 30 PERCENT. SLIGHT HUMIDITY RECOVERY
  THIS EVENING...THEN HUMIDITY READINGS FALLING OVERNIGHT TO LESS
  THAN 25 PERCENT OVER MID-SLOPES AND RIDGES.

* HAINES INDEX...MID-LEVEL AND HIGH-LEVEL HAINES 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WAZ657-659-041600-
/O.EXT.KSEW.FW.W.0001.110903T2158Z-110905T0100Z/
WEST SLOPES OF THE CENTRAL CASCADES-CENTRAL CASCADES-
258 PM PDT SAT SEP 3 2011

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM PDT SUNDAY FOR
WIND...LOW HUMIDITY AND AN UNSTABLE AIR MASS FOR FIRE WEATHER
ZONES 657 AND 659...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 6 PM PDT SUNDAY.

* AFFECTED AREA...MOUNT BAKER-SNOQUALMIE NATIONAL FOREST SOUTH 
  ZONE...MOUNT RAINIER NATIONAL PARK...GIFFORD-PINCHOT NATIONAL 
  FOREST...WASHINGTON DNR SOUTH PUGET PROTECTION LANDS. 

* WINDS...EAST 5 TO 10 MPH. SUSTAINED WINDS LOCALLY IN EXCESS OF
  10 MPH WITH GUSTS TO 25 MPH NEAR THE CASCADE FOOTHILLS. 

* TIMING...STRONGEST WINDS WILL TAKE PLACE TONIGHT. THE DRIEST AND
  MOST UNSTABLE ATMOSPHERE WILL TAKE PLACE ON SUNDAY MORNING. 

* RELATIVE HUMIDITY...FALLING TO 25 PERCENT OR LESS ABOVE
  NIGHTTIME INVERSIONS TONIGHT. FOOTHILL LOCATIONS WHICH MAINTAIN
  EAST WIND TONIGHT WILL SEE RH OF 25 TO 35 PERCENT. MINIMUM RH
  ON SUNDAY OF 15 TO 25 PERCENT.

* HAINES...MID-LEVEL AND HIGH-LEVEL HAINES 5 CONDITIONS.

* IMPACTS...WEATHER CONDITIONS WILL SUPPORT RAPID GROWTH AND 
  ERRATIC FIRE BEHAVIOR ON ANY FIRE STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HANER

WEATHER.GOV/SEATTLE
643 
WWUS86 KSEW 041543
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
843 AM PDT SUN SEP 4 2011

.A THERMAL PRESSURE TROUGH WAS LOCATED ALONG THE COAST EARLY THIS
MORNING. THE TROUGH AXIS WILL MOVE EAST ACROSS THE OLYMPIC
PENINSULA LATE THIS MORNING AND THEN CROSS THE CASCADES THIS
AFTERNOON. A CRITICALLY DRY AND UNSTABLE AIR MASS WILL BE PRESENT
NEAR THE TROUGH AXIS. IN COMBINATION WITH DRY FUELS...THESE
WEATHER CONDITIONS WILL SUPPORT THE POTENTIAL FOR LARGE FIRE
GROWTH AND ERRATIC FIRE BEHAVIOR.

WAZ657-659-661-050015-
/O.CON.KSEW.FW.W.0001.000000T0000Z-110905T0100Z/
WEST SLOPES OF THE CENTRAL CASCADES-CENTRAL CASCADES-
EAST PORTION OF THE OLYMPIC MOUNTAINS-
843 AM PDT SUN SEP 4 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR A CRITICALLY DRY AND UNSTABLE AIR MASS FOR FIRE WEATHER ZONES
657...659 AND 661...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING.

* AFFECTED AREA...OLYMPIC NATIONAL PARK...OLYMPIC NATIONAL
  FOREST...MOUNT BAKER-SNOQUALMIE NATIONAL FOREST...MOUNT RAINIER
  NATIONAL PARK...DNR SOUTH PUGET PROTECTION LANDS

* TIMING...A THERMAL TROUGH AXIS WILL CROSS THE OLYMPIC MOUNTAINS
  THIS MORNING AND THE CASCADE MOUNTAINS THIS AFTERNOON.

* RELATIVE HUMIDITY...MINIMUM HUMIDITY TODAY OF 15 TO 25 PERCENT
  IN THE WARNED AREA.

* HAINES INDEX...MID-LEVEL AND HIGH-LEVEL HAINES 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HANER

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Sep 3, 3:00 AM PDT, 5 hours 53 minutes earlier.

Area forecast discussion, Sep 3, 3:00 AM PDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PDT SAT SEP 3 2011

.SYNOPSIS...HIGH PRESSURE WILL PROVIDE DRY WEATHER FOR THE NEXT
WEEK. AN UPPER RIDGE AND LOW LEVEL OFFSHORE FLOW WILL BRING WARMER
WEATHER THIS WEEKEND. AFTER A BRIEF SWITCH TO ONSHORE FLOW ON
MONDAY BRINGS SLIGHTLY COOLER WEATHER...OFFSHORE FLOW WILL REDEVELOP
LATER NEXT WEEK FOR ANOTHER WARMING TREND.

&&

.SHORT TERM...AN UPPER LEVEL RIDGE WILL MOVE OVER WESTERN WASHINGTON
TODAY. THE RIDGE AXIS WILL THEN SHIFT INLAND ON SUNDAY AND MONDAY
BUT UPPER LEVEL HEIGHTS WILL REMAIN FAIRLY HIGH FOR DRY WEATHER THE
NEXT THREE DAYS. FOR TODAY...A SURFACE THERMAL TROUGH WILL BUILD
NORTH ALONG THE COAST AND 850 MB WINDS WILL BE EASTERLY. THIS WILL
ALLOW ALL AREAS TO WARM SEVERAL DEGREES TODAY WITH SUNNY SKIES. THE
THERMAL TROUGH WILL SHIFT INTO EASTERN WASHINGTON SUNDAY AFTERNOON
AS THE UPPER RIDGE AXIS SHIFTS EAST...TURNING THE LOW LEVEL FLOW
WEAKLY ONSHORE LATER SUNDAY. EXPECT A BIT OF COOLING NEAR THE COAST
BUT INLAND AREAS WILL ACTUALLY SEE A FEW DEGREES OF WARMING UNDER
THIS SCENARIO. LABOR DAY SHOULD BE ANOTHER SUNNY DAY AFTER SOME LOW
CLOUDS NEAR THE COAST. HIGHS WILL COOL A FEW DEGREES INLAND AREAS
UNDER WEAK ONSHORE FLOW BUT REMAIN A BIT ABOVE NORMAL. SCHNEIDER

.LONG TERM...UPPER HEIGHTS WILL BEGIN REBUILDING OVER THE AREA
TUESDAY AND THE LOW LEVEL FLOW WILL BECOME MORE NORTHERLY.
HOWEVER...THE LOW LEVELS ACTUALLY COOL A HAIR AND HIGHS WILL
PROBABLY BE ABOUT THE SAME AS MONDAY...ABOVE NORMAL BUT NOT TOO
WARM. THE UPPER RIDGE WILL CONTINUE TO BUILD OVER THE AREA WEDNESDAY
THROUGH FRIDAY WITH A THERMAL TROUGH PUSHING NORTH ALONG THE
COAST...850 MB WINDS BECOMING EASTERLY...AND LOW LEVELS WARMING
SEVERAL DEGREES. THIS ALL ADDS UP TO A VERY WARM SPELL...PERHAPS
RECORD HIGHS AND LIKELY THE WARMEST TEMPERATURES OF THE SUMMER FOR
MANY SPOTS. SCHNEIDER

&&

.AVIATION...AN UPPER RIDGE WITH LIGHT WLY FLOW ALOFT WILL PREVAIL
OVER THE REGION TODAY. THE LOW LEVEL FLOW WILL BE NLY OR LIGHT
OFFSHORE. EXPECT SOME PATCHY SHALLOW OR GROUND FOG THIS
MORNING...MAINLY NEAR THE MAJOR WATER BODIES IN THE WIND SHELTERED
AREAS. THE FOG WILL BURN OFF BY 1600 UTC.

KSEA...VFR CONDITIONS WILL PERSIST. NLY WINDS WILL GENERALLY BE IN
THE 10 TO 15 KNOT RANGE TODAY.

&&

.MARINE...A THERMALLY INDUCED TROUGH OF LOW PRES WILL REMAIN ALONG
THE WASHINGTON COAST THROUGH SUNDAY MORNING. THE TROUGH WILL SHIFT
INLAND SUNDAY AFTERNOON FOR A RETURN TO ONSHORE FLOW...WHICH WILL
PERSIST THROUGH MON. THERE IS A POSSIBILITY THAT WINDS MIGHT REACH
GALE FORCE OVER THE CENTRAL STRAIT OF JUAN DE FUCA LATE MON
AFTERNOON OR EARLY EVENING.

MEANWHILE...A SOUTH TO SOUTHWEST SWELL /ORIGINALLY GENERATED BY A
STORM IN THE SOUTHERN HEMISPHERE/ WILL CONTINUE TO AFFECT THE
COASTAL WATERS THROUGH EARLY NEXT WEEK. THIS SWELL WILL RUN ABOUT 1
TO 2 FEET.

&&

.FIRE WEATHER...PREVIOUS DISCUSSION...THE FIRST CRITICAL FIRE
WEATHER EPISODE OF THE 2011 FIRE SEASON WILL SOON BE UPON WESTERN
WASHINGTON. STRONG UPPER LEVEL RIDGING WILL BUILD TONIGHT...AND A
THERMAL PRESSURE TROUGH WILL BUILD NORTH ALONG THE COAST. THIS WILL
LEAD TO RAPID WARMING AND DRYING OF THE AIR MASS LATE TONIGHT AND
SATURDAY...AND LIGHT TO MODERATE EAST WINDS ON SATURDAY AND SUNDAY
MORNINGS WILL FURTHER AID IN THE DRYING OF FUELS. UPPER RIDGING WILL
PERSIST FOR THE NEXT 7 DAYS...EVEN STRENGTHENING FURTHER TOWARD THE
MIDDLE OF NEXT WEEK.

A FIRE WEATHER WATCH WAS ISSUED THIS AFTERNOON FOR THE SATURDAY
NIGHT THROUGH SUNDAY PERIOD OVER THE CENTRAL CASCADES AND THE
CENTRAL CASCADE FOOTHILLS. THE WATCH WILL BE TO COVER DRY AND
UNSTABLE CONDITIONS. BY SATURDAY NIGHT...FUELS WILL HAVE HAD A DAY
WITH SOME EAST WIND TO DRY FURTHER. BOTH MID-AND HIGH-LEVEL HAINES
INDICES WILL REACH A 5 ON SATURDAY NIGHT AND THE THERMAL PRESSURE
TROUGH WILL CROSS THE CASCADES ON SATURDAY NIGHT OR SUNDAY MORNING.
SUBSIDENCE INVERSIONS WILL LIKELY LOWER OVERNIGHT...CAUSING
OVERNIGHT RH'S TO FALL FALL INTO THE TEENS BY SUNRISE AT MID AND
HIGH ELEVATIONS. EVEN IN THE FOOTHILLS...EAST WINDS WILL LIKELY KEEP
RH CRITICALLY LOW LATE SATURDAY NIGHT AND SHOULD LOCALLY WEAKEN THE
SUBSIDENCE INVERSION. IN THE FOOTHILLS...SUSTAINED EAST WINDS WILL
LIKELY FALL BELOW RED FLAG CRITERIA...BUT THE DESTABILIZING AND
DRYING EFFECTS OF THE LIGHT TO MODERATE EAST WIND WILL PROVIDE A
WEATHER-CONDUCIVE BURN ENVIRONMENT. PLEASE BE CAREFUL WITH FIRE AND
FLAMMABLE MATERIALS THIS HOLIDAY WEEKEND. EVEN PARTS OF THE REGION
NOT UNDER A FIRE WEATHER WATCH WILL EXPERIENCE A WEATHER-CONDUCIVE
BURNING ENVIRONMENT.  HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FIRE WEATHER WATCH CENTRAL CASCADES SAT NIGHT AND SUN.

PZ...NONE.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:08 AM PDTSmall Craft AdvisorySEW10 hr

Nearby

Red Flag Warnings in Washington, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.